Wisconsin, 2008

Winter Storm in Wisconsin, January 31, 2008

January 31, 2008 · NWS MKX · 4 events in 4 counties and zones

A winter storm with heavy snow and gusty east to northeast winds to 25 to 30 mph affected southeast Wisconsin during the overnight hours. Visibilities were occasionally reduced to 1/4 to 1/2 in open areas where blowing and drifting affected travel.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A winter storm with heavy snow and gusty east to northeast winds to 25 to 30 mph affected southeast Wisconsin during the overnight hours. Visibilities were occasionally reduced to 1/4 to 1/2 in open areas where blowing and drifting affected travel. Specific snow amounts include 12.0 in the city of Racine, 10 to 11 in the city of Kenosha, 9.5 in the city of Pleasant Prairie, 8 in Caledonia, Union Grove, and Paddock Lake, and around 7 in the southeast third of Walworth County. Although this storm started in the afternoon hours of January 31st, it reached verification times and ending times on February 1st, so please refer to that February 1st event as well. Lesser snow accumulations of 3 to 5 affected parts of the counties of Sheboygan, Washington, Ozaukee, Jefferson, Waukesha, and Rock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 31, 3:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 31, 3:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CST THU JAN 31 2008

.DISCUSSION...FORECAST FOCUS ON APPROACHING SNOW STORM FOR
TONIGHT AND SERIES OF WEATHER SYSTEMS INTO NEXT WEEK.

.SHORT TERM...EVALUATION OF NGM/NAM/SREF/GFS/WRF/ECMWF HI-RES
PROGS ALONG WITH CURRENT SATELLITE AND RADAR TRENDS INDICATE THAT
LITTLE CHANGE NEEDED REGARDING SNOW ADVISORY FOR TONIGHT FOR
SOUTHEAST PORTIONS OF CWA. PROGS TAKE SURFACE SYSTEM NORTHEAST
ALONG OHIO RIVER. RULES OF THUMB PUT CWA ON NORTHERN FRINGES OF
STORM. BEST SHOT OF SNOW WILL FALL BETWEEN 03Z AND 09Z TONIGHT
MAINLY FROM FAVORABLE ISENTROPIC LIFT WITH 2 TO 2/5 G/KG OF
MOISTURE AVAILABLE. BEST PRECIPITABLE WATER VALUES APPROACH 0.45
INCHES AROUND 06Z OVER SOUTHEAST CORNER OF CWA. HAVE SHADED
SLIGHTLY HIGHER SNOWFALL AMOUNTS ALONG LAKESHORE COUNTIES INTO
FRIDAY MORNING AS LOW LEVEL WINDS TURN TO FAVORABLE FETCH FROM
NORTHEAST WITH TIME AND LINGER THROUGH FRIDAY MORNING. DUE TO
CURRENT LAKE EFFECT SNOW BANDS OCCURRING...LOCAL SNOW EFFECT SNOW
CHART WILL INDICATES LIGHT ACCUMULATIONS SHOULD BE ADDED TO STORM
TOTAL. DELTA TS NOT A FACTOR BUT AN INFUSION OF MOISTURE FROM
LAKE CANNOT BE IGNORED FOR THE SEVERAL HOURS OF FAVORABLE WINDS.
LEANED TOWARD AVERAGE SNOW RATIOS OF 15:1 FOR ENTIRE EVENT
ALTHOUGH COBB INDICATES VARIANCE OF RATIOS DURING EVENT.

.LONG TERM...NEXT IN A SERIES OF LOW PRESSURE TROUGHS CROSS STATE
SATURDAY. BEST ENERGY WITH THIS SYSTEM REMAINS NORTH OF CWA BUT
STILL WORTHY OF A CHANCE MENTION OF LIGHT SNOW.

.LONG LONG TERM...ATTENTION THEN TURNS TO POTENTIALLY POTENT
SYSTEM HEADING TOWARD CWA SUNDAY NIGHT INTO MONDAY. GFS INDICATED
WIDE OPEN GULF OF MEXICO AND WARM SURGE OF MOIST AIR RAPIDLY
ADVECTING NORTHWARD. LEANED TOWARD BLENDING PROG SOLUTION WHICH
BRINGS A MIXTURE OF RAIN/SNOW WITH INITIAL PRECIPITATION WHICH
QUICKLY TURNS TO RAIN MONDAY. PASSAGE OF FRONT ON MONDAY NIGHT
LEADS TO ANOTHER QUICK SHOT OF COLD AIR VERY CLOSE TO PREVIOUS
SYSTEM EARLIER IN THE WEEK.

&&

.AVIATION...SNOW WILL OVERSPREAD SE WI AND PORTIONS OF SOUTH CENTRAL
WI LATE THIS AFTERNOON AND EARLY THIS EVENING AS LOW PRESSURE MOVES
FROM THE SRN PLAINS NEWD THROUGH THE OHIO RIVER VALLEY LATE TNT AND
FRI. THE SNOW WILL CONTINUE MUCH OF TNT AND DIMINISH FROM WEST TO
EAST ACROSS SRN WI ON FRI. IFR CIGS AND VSBYS ARE EXPECTED INTO FRI
AM WITH AREAS OF LIFR VSBYS. MVFR CIGS WILL REMAIN OVER MUCH OF
SRN WI THROUGH FRI AFT BUT WITH VFR VSBYS.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM MIDNIGHT FRI AM
UNTIL 6 PM FRI FOR THE NEARSHORE WATERS NORTH OF NORTH POINT
LIGHTHOUSE TO SHEBOYGAN. A BRISK WIND ADVISORY IS IN EFFECT FROM
MIDNIGHT FRI AM UNTIL 3 PM FRI FOR THE NEARSHORE WATERS SOUTH OF
NORTH POINT LIGHTHOUSE TO WINTHROP HARBOR IL. INTENSIFYING LOW
PRESSURE WILL MOVE FROM THE SRN PLAINS THROUGH THE OHIO RIVER VALLEY
LATE TNT AND SAT. ELY WINDS WILL INCREASE TNT AND TURN NELY LATE TNT
AND NLY BY LATE FRI AM. THE BRISK WINDS WILL ALSO GENERATE HIGH
WAVES IN ICE FREE AREAS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY FOR
     WIZ060-065-066-070>072.

LM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 3 PM CST FRIDAY
     FOR LMZ643>646.

&&

SHORT/LONG TERM...17
AVIATION/MARINE...20
Hazardous weather outlook, Jan 31, 4:40 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 AM CST THU JAN 31 2008

WIZ046-047-051-052-056>060-062>072-011045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
440 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHEAST WISCONSIN
FROM THIS EVENING THROUGH FRIDAY MORNING. SOUTHEAST WISCONSIN WILL
BE ON THE NORTHERN FRINGE OF A STRONG LOW THAT WILL TRACK ACROSS
THE NORTHERN OHIO RIVER VALLEY REGION TONIGHT. IN ADDITION
NORTHEAST WINDS WILL ADD SOME LAKE EFFECT SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL END OVER THE SOUTHEAST LAKE SHORE COUNTIES BY EARLY
AFTERNOON.  ADDITIONAL ACCUMULATIONS ARE EXPECTED DURING THE MORNING.

SOME LIGHT SNOW IS EXPECTED SATURDAY...THEN ANOTHER SYSTEM SHOULD
BRING SNOW OR MIXED PRECIPITATION LATE SUNDAY NIGHT AND MONDAY.

MAINLY LIGHT SNOW WITH MUCH COLDER TEMPERATURES IS EXPECTED TUESDAY
AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW REPORTS WILL BE
APPRECIATED TONIGHT AND FRIDAY.

LMZ643>646-011045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
440 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT AND FRIDAY MORNING
DUE TO BRISK NORTHEAST WINDS AND BUILDING WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED MONDAY AND
TUESDAY...AND FREEZING SPRAY ADVISORIES MAY BE NEEDED BY TUESDAY
NIGHT.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Milwaukee

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Walworth

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Winter Storm, Kenosha

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78929, 78930, 78931, 78932.